Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 309, NWS Birmingham, AL

June 12, 2008Bibb County, Perry County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 12, 2008, 2:15 PM CDT for Bibb County, Perry County, Alabama. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2008, 2:15 PM CDT (19:15 UTC)
Expired
Jun 12, 2008, 2:35 PM CDT
In force
20 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Bibb County, AL, Perry County, AL

The radar

The Birmingham radar (KBMX), 53 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1105 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 121915
SVRBMX
ALC007-105-121945-
/O.NEW.KBMX.SV.W.0309.080612T1915Z-080612T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
215 PM CDT THU JUN 12 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BIBB COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF BRENT...
  NORTHEASTERN PERRY COUNTY IN CENTRAL ALABAMA...

* UNTIL 245 PM CDT

* AT 213 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHEAST OF HARRISBURG...OR 9 MILES SOUTH OF BRENT...AND MOVING
  NORTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARRISBURG...BRENT AND 6 MILES SOUTHWEST OF WEST CENTREVILLE BY 245
  PM CDT...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3288 8736 3302 8720 3281 8701 3272 8710
TIME...MOT...LOC 1915Z 133DEG 9KT 3281 8713

$$

JD/81
2 follow-up statements
000 
WWUS54 KBMX 121924
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CDT THU JUN 12 2008

ALC007-105-121945-
/O.CON.KBMX.SV.W.0309.000000T0000Z-080612T1945Z/
PERRY AL-BIBB AL-
225 PM CDT THU JUN 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTH CENTRAL BIBB AND NORTHEASTERN PERRY COUNTIES...

AT 221 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
SOUTHEAST OF HARRISBURG...OR ABOUT 8 MILES SOUTH OF BRENT...MOVING
NORTHWEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARRISBURG...BRENT AND 6 MILES SOUTHWEST OF WEST CENTREVILLE BY 245
  PM CDT...

LAT...LON 3302 8720 3301 8719 3284 8704 3278 8713
      3289 8734
TIME...MOT...LOC 1925Z 133DEG 9KT 3283 8715

$$

JD/81
000 
WWUS54 KBMX 121935
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CDT THU JUN 12 2008

ALC007-105-121945-
/O.CAN.KBMX.SV.W.0309.000000T0000Z-080612T1945Z/
PERRY AL-BIBB AL-
235 PM CDT THU JUN 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BIBB AND
NORTHEASTERN PERRY COUNTIES IS CANCELLED...

LAT...LON 3302 8720 3301 8719 3284 8704 3278 8713
      3289 8734
TIME...MOT...LOC 1935Z 133DEG 9KT 3284 8717

$$

JD/81

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 12:43 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 12, 12:43 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1243 PM CDT THU JUN 12 2008

.UPDATE...MORNING DISCUSSION.

&&

.DISCUSSION...

CONVECTION IS EXPECTED TODAY...WITH A COUPLE SHOWERS ALREADY
DEVELOPING...AS CONVECTIVE TEMPERATURES WILL BE REACHED BY NOON
AREAWIDE. AIRMASS ACROSS THE AREA REMAINS VERY UNSTABLE AND
MOIST...AND WILL SUPPORT STRONG AND ISOLATED SEVERE STORMS.

CU FIELD HAS DEVELOPED MAINLY TO THE WEST OF A DIFFERENTIAL HEATING
BOUNDARY CAUSED BY LEFTOVER CLOUD DEBRIS ACROSS PORTIONS OF EASTERN
ALABAMA THIS MORNING. THIS BOUNDARY ALIGNS FAIRLY WELL WITH A
DEWPOINT BOUNDARY STRETCHING FROM NORTHEAST MISSISSIPPI...ACROSS
CENTRAL ALABAMA...AND SOUTHEASTWARD INTO SOUTHERN GEORGIA. WITH
DEWPOINTS A DEGREE OR TWO HIGHER TO THE WEST OF THIS LINE...COMBINED
WITH LIGHT LOW LEVEL CONVERGENT FLOW...CONVECTIVE ACTIVITY WILL
FIRST BEGIN TO POP GENERALLY ALONG AND WEST OF A LINE FROM MARION TO
JEFFERSON TO BARBOUR COUNTIES.

CONVECTION IS EXPECTED TO SPREAD WESTWARD THROUGH THE AFTERNOON AND
EARLY EVENING. A LOW LEVEL MOISTURE MAXIMUM AND THE BEST LOW LEVEL
CONVERGENCE WILL BE WEST OF THE INTERSTATE 65 CORRIDOR.
HOWEVER...WITH DEVELOPMENT ALONG OUTFLOW BOUNDARIES...COUPLED WITH
ADDITIONAL HEATING...ACTIVITY WILL ALSO BE POSSIBLE ACROSS EASTERN
COUNTIES AS WELL. ACTIVITY WILL BEGIN TO DIMINISH WITH THE LOSS OF
DAYTIME HEATING. BUT...AS SEEN THE PAST COUPLE DAYS...INTERACTION
BETWEEN OUTFLOW BOUNDARIES WILL CAUSE SOME ACTIVITY TO LINGER INTO
THE NIGHT. WITH WEAK STEERING WINDS ALOFT...AND PWS NEARING 2.00
INCHES...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AS THE STORMS
SLOWLY DRIFT TO THE NORTH AND WEST. FORECAST SOUNDINGS SHOW
MDPI/WINDEX VALUES HIGH ENOUGH TO SUPPORT ISOLATED MICROBURSTS.
DAMAGING WINDS AND LARGE HAIL ARE ALSO THREATS.

MADE A FEW MINOR TWEAKS TO GRIDS. ZONES WILL BE OUT SHORTLY.

14

&&

.AVIATION...18Z TAF DISCUSSION.

SHOWERS AND THUNDERSTORMS WILL AFFECT CENTRAL ALABAMA THIS AFTERNOON
AND INTO THE EVENING HOURS. MUCH OF THE ACTIVITY WILL DIMINISH BY
9-10Z. ACTIVITY MOVING WESTWARD FROM GEORGIA COULD SPREAD SHOWERS
ACROSS ANB...MGM...AND TOI THROUGH MIDNIGHT. PATCHY FOG IS EXPECTED
TO DEVELOP...AND WILL LIKELY DEPEND ON WHICH TERMINALS RECEIVE
RAINFALL. SITES SHOULD REMAIN MVFR...ALTHOUGH BRIEF PERIODS OF IFR
ARE POSSIBLE. SCATTERED SHOWERS ARE ALSO POSSIBLE BY MID MORNING
ACROSS MGM AND TOI. THIS ACTIVITY CAN BE EXPECTED TO SPREAD ACROSS
THE AREA DURING THE DAY TOMORROW.

14

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

In the hours before

Local storm report, Jun 12, 10:51 AM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1051 AM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             FULTONDALE              33.62N 86.80W
06/11/2008  E0.75 INCH       JEFFERSON          AL   LAW ENFORCEMENT

            DIME TO PENNY SIZE HAIL FELL IN AND AROUND FULTONDALE.

&&

LINHARES
Local storm report, Jun 12, 11:06 AM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1106 AM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             8 NE BROOKWOOD          33.33N 87.23W
06/11/2008  E0.88 INCH       TUSCALOOSA         AL   PUBLIC

            NICKEL SIZE HAIL FELL IN RURAL EASTERN TUSCALOOSA COUNTY.

&&

LINHARES
Local storm report, Jun 12, 11:09 AM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1109 AM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             8 NE BROOKWOOD          33.33N 87.23W
06/11/2008  E0.88 INCH       TUSCALOOSA         AL   PUBLIC

            NICKEL SIZE HAIL FELL IN RURAL EASTERN TUSCALOOSA COUNTY.

&&

LINHARES
Special weather statement, Jun 12, 1:57 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
157 PM CDT THU JUN 12 2008

ALZ033-040-121930-
DALLAS-PERRY-
157 PM CDT THU JUN 12 2008

...SIGNIFICANT WEATHER ALERT FOR DALLAS AND PERRY COUNTIES UNTIL 230
PM CDT...

AT 156 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR SELMA...MOVING NORTH AT 7 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SELMA.
  POTTER STATION.
  SUMMERFIELD.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JD/81
Special weather statement, Jun 12, 2:06 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
206 PM CDT THU JUN 12 2008

ALZ049-121930-
PIKE-
206 PM CDT THU JUN 12 2008

...SIGNIFICANT WEATHER ALERT FOR PIKE COUNTY UNTIL 230 PM CDT...

AT 204 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTH OF GOSHEN...MOVING NORTHWEST AT 10 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GOSHEN.
  ANSLEY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JD/81
Special weather statement, Jun 12, 2:11 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
211 PM CDT THU JUN 12 2008

ALZ044-121945-
MONTGOMERY-
211 PM CDT THU JUN 12 2008

...SIGNIFICANT WEATHER ALERT FOR MONTGOMERY COUNTY UNTIL 245 PM
CDT...

AT 208 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR AUBURN UNIVERSITY IN MONTGOMERY...OR 6 MILES EAST
OF MONTGOMERY. THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BARACHIAS.
  AUBURN UNIVERSITY IN MONTGOMERY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

HA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:43 PM CDTSevere Thunderstorm WarningBMXCherokee32 min
Jun 12, 4:58 PM CDTSevere Thunderstorm WarningBMXJefferson47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.